Commenced in January 2007
Frequency: Monthly
Edition: International
Paper Count: 2

overdose Related Abstracts

2 L-Carnitine vs Extracorporeal Elimination for Acute Valproic Acid Intoxication: A Systemic Review

Authors: Byung Keun Yang, Jae Eun Ku, Young Seon Joo, Je Sung You, Sung Phil Chung, Hahn Shick Lee

Abstract:

The purpose of this study is to review the evidence comparing the efficacy and safety between L-carnitine and extracorporeal elimination therapy in the management of acute valproic acid L-carnitine vs Extracorporeal Elimination for Acute Valproic acid Intoxication. PubMed, Embase, Cochrane library, Web of Science, KoreaMed, KMbase, and KISS were searched, using the terms carnitine and valproic acid. All studies, regardless of design, reporting efficacy or safety endpoints were included. Reference citations from identified publications were reviewed. Both English and Korean languages were included. Two authors extracted primary data elements including poisoning severity, presenting features, clinical management, and outcomes. Thirty two articles including 33 cases were identified. Poisoning severity was classified as 3 mild, 11 moderate, and 19 severe cases. Nine cases were treated with L-carnitine while 24 cases received extracorporeal therapy without L-carnitine. All patients except one expired patient treated with hemodialysis recovered clinically and no adverse effects were noted. A case report comparing two patients who ingested the same amount of valproic acid showed increased ICU stay (3 vs. 11 days) in case of delayed extracorporeal therapy. Published evidence comparing L-carnitine with extracorporeal therapy is limited. Based on the available evidence, it is reasonable to consider L-carnitine for patients with acute valproic acid overdose. In case of severe poisoning, extracorporeal therapy would also be considered in the early phase of treatment.

Keywords: Renal Dialysis, carnitine, poisoning, overdose, valproic acid

Procedia PDF Downloads 207
1 Polypharmacy Overdose: Case Report on Mixed Overdose of Ramipril, Quetiapine, Lercanidipine and Duloxetine

Authors: Chui Ling Teng, R. Matsa

Abstract:

We report a case with combined overdose of Lercanidipine (non-dihydropyridine calcium channel blocker), Quetiapine (Atypical antipsychotic), Ramipril and Duloxetine. A 66-year old male presented to the Emergency Department 12-hours after the ingestion of 1.2g Lercanidipine, 3g Quetiapine, 280mg of Ramipril and 420mg of Duloxetine. He describes lethargic, drowsiness and was unable to pass any urine since overdosed. He was found to be bradycardic, hypotensive and anuric. He had refractory hypotension and anuric despite fluid resuscitation, glucagon therapy and intravenous naloxone. His care was escalated to Intensive care, requiring noradrenaline, adrenaline, vasopressin, and hyperinsulinaemic euglycaemia therapy. He achieved haemodynamic stability and kidney function improved gradually with the support received. The total length of therapy lasted for 30 horus in which individual therapy was weaned down based on the requirement. He was then transferred to medical ward for further psychiatric assessment. This is a the first repored case of mixed overdose with lercanidipine, Quetiapine, Rampmipril and Duloxetine.

Keywords: calcium channel blocker, overdose, hyperinsulinaemic Euglycaemia therapy, lercanidipine

Procedia PDF Downloads 141